To the Editor.—
You recently published a case report from Dr Proctor1 about a patient in whom a hepatitis without jaundice developed two weeks after ranitidine therapy was started. When ranitidine treatment was stopped, the clinical and laboratory features resolved within a week. Dr Proctor commented that the illness might have been caused by an influenza vaccine given three days before symptoms began or by the ingestion of aspirin or acetaminophen but also thought that a causal connection with ranitidine was possible because of the temporal relationships between exposure to ranitidine and the onset and the resolution of symptoms. On the evidence presented, we cannot disagree with his analysis but wish that he had notified us of the case before its publication, and we reserve our final judgment until full details are available. Dr Proctor is, however, mistaken in quoting as supporting evidence McCarthy's2 hypothesis that ranitidine might
Jack D, Smith RN. Hepatitis Associated With Ranitidine. JAMA. 1984;252(23):3253–3254. doi:10.1001/jama.1984.03350230015019
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: